Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 255, NWS Mobile, AL

December 31, 2006George County, Mississippi; Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 31, 2006, 2:15 AM CST for George County, Mississippi; Mobile County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2006, 2:15 AM CST (08:15 UTC)
Expired
Dec 31, 2006, 3:15 AM CST
In force
60 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Mobile County, AL, George County, MS

The radar

The Mobile radar (KMOB), 19 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2006-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2006-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 310818
SVRMOB
ALC097-MSC039-310915-
/O.NEW.KMOB.SV.W.0255.061231T0815Z-061231T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
216 AM CST SUN DEC 31 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGE COUNTY IN SOUTHEAST MISSISSIPPI
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 315 AM CST

* AT 215 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES EAST OF LUCEDALE TO 6 MILES WEST OF PASCAGOULA...AND  
  WERE MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EARLVILLE BY 220 AM CST
  MOFFET BY 230 AM CST
  WILMER BY 240 AM CST
  TANNER WILLIAMS AND BIG CREEK LAKE BY 245 AM CST

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR 
DAMAGING WINDS NEAR 60 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING. 
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3100 8850 3073 8871 3073 8841 3039 8840
      3042 8830 3111 8808

$$
1 follow-up statement
000 
WWUS54 KMOB 310919
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
316 AM CST SUN DEC 31 2006

ALC097-MSC039-310921-
/O.EXP.KMOB.SV.W.0255.000000T0000Z-061231T0915Z/
GEORGE MS-MOBILE AL-
316 AM CST SUN DEC 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR GEORGE COUNTY MISSISSIPPI AND 
MOBILE COUNTY ALABAMA WAS ALLOWED TO EXPIRE AT 315 AM CST...

NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR INDICATES A LINE OF 
STRONGER THUNDERSTORMS EXTENDING ACROSS MOBILE COUNTY FROM NEAR FORT 
STODDARD IN THE NORTHEAST PART OF THE COUNTY TO NEAR DEES IN THE 
WEST CENTRAL PART OF THE COUNTY.  THE STORMS ARE MOVING TO THE EAST 
AT 20 MPH.  

THE STORMS HAVE WEAKENED BELOW SEVERE LIMITS.  STILL...THEY WILL BE 
CAPABLE OF PRODUCING SUDDEN WIND GUSTS NEAR 45 MPH IN ADDITION TO 
OCCASIONAL LIGHTNING STRIKES.  

VERY HEAVY RAINS TOTALING NEAR TWO INCHES PER HOURS WILL ALSO OCCUR 
WITH THESE STORMS.  THIS MAY CAUSE LOCALIZED FLOODING OF SMALL 
STREAMS AND POOR DRAINAGE AREAS.  

REMEMBER...DO NOT DRIVE YOUR AUTOMOBILE ACROSS AREAS FLOODED BY 
STORM WATERS.  THE WATER DEPTH MAY BE TOO DEEP TO CROSS SAFELY.    


LAT...LON 3100 8850 3073 8871 3073 8841 3039 8840
      3042 8830 3111 8808

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 10:38 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Dec 30, 10:38 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1038 PM CST SAT DEC 30 2006

.MARINE...HAVE MADE AN UPDATE TO THE MARINE ZONES TO EXTEND SMALL
CRAFT ADVISORIES TO NOON SUNDAY FOR ZONES OUT TO 20 NM AND TO 6 PM
SUNDAY FOR 20 TO 60 NM AS FORECAST SEA HEIGHTS REMAIN WITHIN CRITERIA
AND WILL BE SLOWER TO SUBSIDE. /10

***********************PREVIOUS DISCUSSION***********************

.UPDATE...LATE EVENING UPDATE TO THE ZONE PACKAGE REGARDS FLASH FLOOD
WATCH. A LOOK AT RAPID UPDATE CYCLE (RUC) MODEL OUTPUT THIS EVENING
SHOWS A LENGTHENING (INCREASING MAGNITUDE) OF THE 1000-850 MB MOISTURE
TRANSPORT VECTORS INTO THE GULF COAST OVERNIGHT. THE AREA OF BEST LOW
LEVEL THICKNESS DIFFLUENCE IS ORIENTED OVER SOUTHEAST MISSISSIPPI AND
EXTREME SOUTHWEST ALABAMA...WHICH SUPPORTS TRAINING OF CELLS AS RIGHT
REAR QUADRANT OF UPPER LEVEL JET (300MB) OF 100 TO 120 MPH LIFTS
NORTHEAST OUT OF EAST TEXAS. THIS IS SUPPORTED IN LATEST RADAR
TRENDS. DEEP LIFT CONTINUES WITH A DEEPLY MOIST AIRMASS. THE FORECAST
CALLS FOR THE WEAK SURFACE FRONT OVER LOUISIANA TO MOVE SLOWLY THUS
INCREASING THE RISK OF EXCESSIVE RAINS OVER PORTIONS OF THE FORECAST
AREA OVERNIGHT. ADDITIONAL RAINFALL AMOUNTS UPWARDS OF 2 TO 4 INCHES
ARE POSSIBLE OVER SOUTHEAST MISSISSIPPI WITH A GENERAL SLOW EASTWARD
TRANSLATION INTO SOUTHWEST ALABAMA THROUGH THE PREDAWN HOURS.

DUE TO THE SLOW EASTWARD MOVEMENT OF THE FRONT AND THE BEST POSITION
OF THE DEEP LAYER SYNOPTIC SCALE FORCING BEING WEST OF THE WESTERN
FLORIDA PANHANDLE TONIGHT...THE THREAT OF EXCESSIVE RAINS HAS
DIMINISHED FOR THE TIME BEING. THUS...FLASH FLOOD WATCH HAS BEEN
CANCELLED THOSE ZONES.

STAY TUNED FOR LATER UPDATES TO THIS SLOWLY EVOLVING WEATHER SYSTEM. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...LOWER MOBILE...UPPER BALDWIN...UPPER
     MOBILE...AND WASHINGTON.

FL...NONE.
MS...FLASH FLOOD WATCH UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     AND MOBILE BAY.

     SMALL CRAFT ADVISORY UNTIL NOON SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...AND
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM SUNDAY FOR THE FOLLOWING ZONES:
     WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND
     WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Dec 30, 10:38 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1038 PM CST SAT DEC 30 2006

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
311200-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1038 PM CST SAT DEC 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...REST OF TONIGHT.

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 AM FOR INLAND SOUTHEAST
MISSISSIPPI AND A SMALL PART OF SOUTHWEST ALABAMA...

THERE IS A RISK OF FLOODING OR FLASH FLOODING ACROSS PORTIONS OF
SOUTHEAST MISSISSIPPI AND A SMALL PORTION OF SOUTHWEST ALABAMA
OVERNIGHT.  A SLOW MOVING BAND OF RAIN AND THUNDERSTORMS WILL MOVE
EAST ACROSS THE REGION.  RAINFALL TOTALS OVER INLAND SOUTHEAST
MISSISSIPPI UP TO 1030 PM HAS BEEN BETWEEN AN INCH AND AN INCH
AND A HALF WITH AN ADDITIONAL 2 TO 3 INCHES POSSIBLE BEFORE RAIN
ENDS SUNDAY MORNING.

ACROSS ALABAMA AT 1030 PM THE RAIN AND THUNDERSTORMS WERE GENERALLY
ALONG INTERSTATE 65 AND POINTS WEST. THIS AREA OF RAIN WILL SPREAD
EAST OVERNIGHT AND THROUGH THE MORNING HOURS. TOTAL RAINFALL AMOUNTS
ACROSS SOUTHWEST AND SOUTH ALABAMA WILL RANGE BETWEEN 2 AND 3 INCHES
WITH HIGHER TOTALS POSSIBLE WEST OF INTERSTATE 65 WHERE SOME
ISOLATED AMOUNTS UP TO 4 INCHES ARE POSSIBLE.

THESE HEAVY RAINS MAY CAUSE FLOODING OF SMALL STREAMS...CREEKS...
SOME RIVER SYSTEMS...AS WELL AS POOR DRAINAGE AREAS IN ADDITION TO
POSSIBLE FLASH FLOODING.

THE THREAT OF SEVERE STORMS HAS DIMINISHED...ALTHOUGH AN ISOLATED
STRONG WIND GUST IN STRONGER THUNDERSTORMS CAN NOT BE RULED OUT.

MODERATE TO OCCASIONALLY STRONG SOUTHEAST WINDS OVER THE MARINE AREA
ALONG WITH 6 TO 10 FOOT SEAS WILL CREATE HAZARDOUS CONDITIONS FOR
SMALL CRAFT.  A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MOBILE
BAY OVERNIGHT AND THROUGH SUNDAY FOR THE OFFSHORE WATERS.

THE STRONG SOUTHEAST WINDS HAS CREATED ABOVE NORMAL TIDE CONDITIONS
ALONG THE CENTRAL GULF COAST. TIDES ARE RUNNING A HALF FOOT TO A
FOOT ABOVE NORMAL. ASTRONOMICAL HIGH TIDE OCCURRED EARLIER AND THE
WATER LEVELS  SHOULD REMAIN STEADY FOR A FEW HOURS THEN BEGIN A SLOW
FALL UNTIL MID MORNING BUT REMAIN ABOVE NORMAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FRONTAL SYSTEM RESPONSIBLE FOR THE LARGE AREA OF RAIN AND
THUNDERSTORMS WILL SHIFT SLOWLY TO THE EAST ACROSS THE CENTRAL GULF
COAST REGION DURING THE DAY ON SUNDAY.  RAINS WILL DIMINISH FROM THE
WEST DURING THE DAY SUNDAY OVER SOUTHEAST MISSISSIPPI AND SOUTH
CENTRAL ALABAMA...DIMINISHING SUNDAY AFTERNOON OVER THE WESTERN
FLORIDA PANHANDLE.  THERE IS A CHANCE THAT SOME LOCALIZED FLOODING
COULD BE REALIZED OVER PORTIONS OF SOUTH ALABAMA AND THE WESTERN
FLORIDA PANHANDLE SUNDAY AS HEAVY RAINS SHIFT SLOWLY TO THE EAST.

STAY TUNED FOR FURTHER UPDATES AND FORECASTS FROM THE NATIONAL
WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NEEDED OVERNIGHT FOR SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Dec 31, 12:36 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1236 AM CST SUN DEC 31 2006

MSZ067-075-076-310730-
PERRY-GREENE-WAYNE-
1236 AM CST SUN DEC 31 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN PERRY
COUNTY...MOVING NORTHEAST TOWARDS GREENE AND WAYNE COUNTIES...

AT 1232 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF JANICE...MOVING NORTHEAST AT 35
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LEAF...BEAUMONT...MCLAIN...KITTRELL...NEELY AND HINTONVILLE THROUGH
130 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SUDDEN WIND GUSTS NEAR 50
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Dec 31, 1:47 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
147 AM CST SUN DEC 31 2006

ALZ052-061-063-MSZ067-076-079-310845-
LOWER MOBILE-UPPER MOBILE-WASHINGTON-GEORGE-GREENE-WAYNE-
INCLUDING THE CITIES OF...LEAKESVILLE...LUCEDALE AND CHATOM...
147 AM CST SUN DEC 31 2006

...STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTHEAST MISSISSIPPI
MOVING TOWARD COASTAL AND INLAND SOUTHWEST ALABAMA...

AT 145 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM JUST SOUTH OF WAYNESBORO TO NEAR
LEAKESVILLE...TO JUST WEST OF OCEAN SPRINGS MISSISSIPPI.  THIS LINE
OF STRONG THUNDERSTORMS WAS MOVING EAST AT 20 MPH.  THE STRONGEST
STORMS IN THIS LINE HAVE ACTUALLY BECOME SEVERE ALONG PORTIONS OF
THE MISSISSIPPI GULF COAST WITH POTENTIAL WIND GUSTS IN EXCESS OF 60
MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
STATE LINE...PISGAH...SHIPMAN...ROUNSAVILLE...YELLOW PINE...
FRUITDALE...ESCATAWPA AND EARLVILLE THROUGH 245 AM CST.

THE PRIMARY THREATS FROM THE LINE OF STORMS ARE DANGEROUS CLOUD TO
GROUND LIGHTNING AND WIND GUSTS NEAR 50 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THERE IS THE POTENTIAL THAT SOME STORMS COULD BECOME SEVERE WITH
WIND GUSTS NEAR 60 MPH.  STAY TUNED FOR ADDITIONAL STATEMENTS AND
POSSIBLE SEVERE WEATHER WARNINGS.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN LOCALIZED FLOODING OF POOR
DRAINAGE AREAS.  REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:51 AM CSTTornado WarningMOBBaldwin, Clarke, Monroe24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.